Alert archive / North Carolina / Flash Flood Warnings in 1995
Flash Flood Warning 101, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jul 5, 1995, 7:25 PM EDT for Wilkes County, North Carolina. It was in force for 2 hr.
The area
The counties it named.
The facts
- Issued
- Jul 5, 1995, 7:25 PM EDT (23:25 UTC)
- Expired
- Jul 5, 1995, 9:30 PM EDT
- In force
- 2 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Wilkes County, NC
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.4 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 557 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 533 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KRNK 052324 FFWRNK NCC193-060130- BULLETIN - EBS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 725 PM EDT WED JUL 5 1995 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 930 PM EDT FOR THE FOLLOWING COUNTY... IN NORTHWEST NORTH CAROLINA ...WILKES COUNTY AT 725 PM RADAR RAINFALL ESTIMATES INDICATED UP TO /2/ TWO INCHES OF RAIN SINCE 625 PM BETWEEN DARBY AND MILLERS CREEK. WITH THE GROUND SATURATED FROM PREVIOUS STORMS FLOODING OF CREEKS...SMALL STREAMS AND ROADS IS LIKELY TO OCCUR. MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWA Y. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. SPN/DSD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 2:49 PM EDT, 4 hours 36 minutes earlier.
Area forecast discussion, Jul 5, 2:49 PM EDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 245 PM EDT WED JUL 5 1995 DISCUSSION... NOT MUCH HAS DEVLPD SO FAR ON RNK 88D. WHAT FEW TSTMS HV DVLPD HV BEEN VERY SLOW MVG AS EXPCTD. CELL OVER ASHE CO IN NC. HAS DUMPED 1.5 IN AN HOUR. MODELS BRING THE COLD FNT SHORT WV THRU OUR FA THU EVE. CUD BE GOOD TIMING FOR TSTMS. HOWEVER...GRIDDS SHOWS BEST LL MOISTR CONVERG TO BE TO OUR NORTH FM NRN VA INTO CEN PA. ANOTHER AREA OF LL CONVERG WUD APPEAR TO BE IN ERN VA. I AGRRE WITH RDU THAT TSTMS TODAY SHUD DISSIPATE QUICKLY AFTER SUNSET- NO UPPER SUPPORT. TSTMS DVLPNG IN ARK-LA AREA ARE BACKBUILDING SWD ON SATELLITE. DON/T THINK WE/LL SEE THEM SPREAD INTO VA TONITE. POPS TOO LOW ON ALL GUIDNC FOR THU. AT LEAST AVN POPS ARE 40 - 50 PCT. I WOULD AT LEAST GO THAT HIGH. TEMPS THU SHUD BE WARM...BUT CONVEC DEBRIS MAY BRING ENUF CLDS TO HOLD THEM DOWN A FEW DEG. AGAIN...WUD TREND TOWARD AVN TEMPS. WL FNT MAKE IT THRU FA FRI. MODELS SUGGEST THAT IT WL BE HANGING ARND IN ERN VA. MAY NEED A POP FOR ZONES E OF B.R. MTNS. TEMPS FRI LOOK REASONABLE. I LIKE THOSE 50/S DEWPOINTS FOR BKW. JJ
In the hours before
Special weather statement, Jul 5, 2:56 PM EDT, 4 hours 29 minutes before
NCZ001-052000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 256 PM EDT WED JUL 5 1995 ...A STATIONARY THUNDERSTORM OVER ASHE COUNTY IS DUMPING VERY HEAVY RAIN... AT 255 PM WEATHER RADAR IN BLACKSBURG VIRGINIA SHOWED A THUNDERSTORM OVER ASHE COUNTY JUST TO THE SOUTHEAST OF JEFFERSON THAT WAS DRIFTING SLOWLY TO THE SOUTHEAST. RADAR ESTIMATED THAT THIS STORM HAD DUMPED UP TO 2 INCHES OF RAIN IN THE PAST 45 MINUTES. THIS STORM COULD PRODUCE ANOTHER INCH OF RAIN BY 330 PM. THIS AMOUNT OF RAINFALL WILL LIKELY CAUSE SOME FLOODING ALONG CREEKS AND STREAMS...ALSO ROADWAYS AND POOR DRAINAGE AREAS. PEOPLE IN THE VICINITY OF THIS STORM SHOULD WATCH FOR SUDDEN RISES OF WATER LEVELS ALONG CREEKS. MOTORISTS IN THE AREA SHOULD DRIVE WITH CAUTION...WATCH FOR WATER COVERING THE ROADS.
Special weather statement, Jul 5, 2:58 PM EDT, 4 hours 27 minutes before
NCZ001-052000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 256 PM EDT WED JUL 5 1995 ...A STATIONARY THUNDERSTORM OVER ASHE COUNTY IS DUMPING VERY HEAVY RAIN... AT 255 PM WEATHER RADAR IN BLACKSBURG VIRGINIA SHOWED A THUNDERSTORM OVER ASHE COUNTY JUST TO THE SOUTHEAST OF JEFFERSON THAT WAS DRIFTING SLOWLY TO THE SOUTHEAST. RADAR ESTIMATED THAT THIS STORM HAD DUMPED UP TO 2 INCHES OF RAIN IN THE PAST 45 MINUTES. THIS STORM COULD PRODUCE ANOTHER INCH OF RAIN BY 330 PM. THIS AMOUNT OF RAINFALL WILL LIKELY CAUSE SOME FLOODING ALONG CREEKS AND STREAMS...ALSO ROADWAYS AND POOR DRAINAGE AREAS. PEOPLE IN THE VICINITY OF THIS STORM SHOULD WATCH FOR SUDDEN RISES OF WATER LEVELS ALONG CREEKS. MOTORISTS IN THE AREA SHOULD DRIVE WITH CAUTION...WATCH FOR WATER COVERING THE ROADS.
Local storm report, Jul 5, 3:04 PM EDT, 4 hours 21 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
305 PM EDT WED JUL 05 1995
...DELAYED REPORTS FROM MONDAY JULY 3RD AND TUESDAY JULY 4TH...
DATE/TIME COUNTY/CITY EVENT
03/2230 CASWELL NC ROUTE 158 FLOODED JUST WEST OF
YANCYVILLE.
03/2240 CASWELL NC LARGE TREES KNOCKED DOWN BY
THUNDERSTORM WINDS IN SOUTH LOCUST
HILL.
03/2300 CASWELL NC ROADS FLOODED JUST NORTH OF
YANCYVILLE.
03/2320 SURRY NC ROADS IMPASSABLE JUST WEST OF
DOBSON. RIVER ROAD WEST OF
INTERSTATE 77 UNDER WATER.
04/0002 SURRY NC NUMEROUS ROADS UNDER WATER DUE TO
FLASH FLOODING.
MTELocal storm report, Jul 5, 3:05 PM EDT, 4 hours 20 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
305 PM EDT WED JUL 05 1995
...DELAYED REPORTS FROM MONDAY JULY 3RD AND TUESDAY JULY 4TH...
DATE/TIME COUNTY/CITY EVENT
03/2230 CASWELL NC ROUTE 158 FLOODED JUST WEST OF
YANCYVILLE.
03/2240 CASWELL NC LARGE TREES KNOCKED DOWN BY
THUNDERSTORM WINDS IN SOUTH LOCUST
HILL.
03/2300 CASWELL NC ROADS FLOODED JUST NORTH OF
YANCYVILLE.
03/2320 SURRY NC ROADS IMPASSABLE JUST WEST OF
DOBSON. RIVER ROAD WEST OF
INTERSTATE 77 UNDER WATER.
04/0002 SURRY NC NUMEROUS ROADS UNDER WATER DUE TO
FLASH FLOODING.
MTELocal storm report, Jul 5, 5:23 PM EDT, 2 hours 2 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
525 PM EDT WED JUL 05 1995
DATE/TIME COUNTY/CITY EVENT
05/1615-1630 WILKES NC HAIL UP TO DIME SIZE IN MCGRADY.
05/1645 GRAYSON VA LIGHTNING STARTED A FIRE IN A
BARN NEAR STEVENS CREEK.
05/1648 GRAYSON VA STRONG THUNDERSTORM WINDS DOWNED
TREES NEAR FRIES.
MTELocal storm report, Jul 5, 5:25 PM EDT, 2 hours before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
525 PM EDT WED JUL 05 1995
DATE/TIME COUNTY/CITY EVENT
05/1615-1630 WILKES NC HAIL UP TO DIME SIZE IN MCGRADY.
05/1645 GRAYSON VA LIGHTNING STARTED A FIRE IN A
BARN NEAR STEVENS CREEK.
05/1648 GRAYSON VA STRONG THUNDERSTORM WINDS DOWNED
TREES NEAR FRIES.
MTEThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 3:03 PM EDT | Flash Flood Warning | RNK | Ashe | 117 min |
| Jul 5, 3:50 PM EDT | Severe Thunderstorm Warning | RNK | Wilkes | 55 min |
Nearby
Flash Flood Warnings in North Carolina, 1995Every flash flood warning in 1995
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.